Thunderstorm Wind, Washington
- When
- July 4, 4:43 PM MST
- Where
- Washington County, 3.27 mi WSW of Cope
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.660, -102.910
WeatherLink Station near Cope Colorado.
Thunderstorms moving across Washington County during the early evening hours of July 4th produce wind gusts up to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Thunderstorms moving across Washington County during the early evening hours of July 4th produce wind gusts up to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM MST, 2 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 320 PM MDT Fri Jul 4 2025 .KEY MESSAGES... - Scattered showers and thunderstorms this afternoon, diminishing from west to east early this evening. Some storms could produce wind gusts up to 50 mph across the eastern plains with small hail. It is expected that almost all storms come to an end before 9pm across the I-25 corridor. - A chance of afternoon and evening thunderstorms and above normal temperatures are expected for the weekend into early next week. Some strong to severe storms are possible with large hail and damaging wind gusts across the eastern plains. - Hot temperatures expected Wednesday with the upper 90s expected across the plains. && .DISCUSSION /Through Friday/... Issued at 225 PM MDT Fri Jul 4 2025 SPC mesoanalysis shows 1,000 j/kg of surface based CAPE across the plains this afternoon with higher values exceeding 2,000 across the northeast corner by Nebraska. With 500 mb winds around 20 knots, deep layer shear is lacking today so the severe weather threat is rather low. However, the easterly winds and healthy dew points in the upper 50s will help to create storms that will merge into a line during the late afternoon. This line may have wind gusts up to 50 mph associated with it and there could be one or two severe wind gusts above 60 mph especially in the far northeast corner of the state since there is better instability there. Across the I-25 corridor, some weak showers and storms may linger into the early evening hours. But with subsidence aloft due to the departing shortwave trough, the only thing keeping the storms going is the daytime warming. Therefore, showers and storms are expected to end at sunset with minimal threat to evening firework shows. Saturday and Sunday will have similar setups. There will be weak zonal flow aloft on the northern edge of a ridge. There will be weak lee cyclogenesis over northeast Colorado which will keep surface winds light out of the east. The easterly winds will keep in decent moisture and moderate instability especially east of DIA each day. High resolution models indicate isolated to scattered storms will form over the eastern plains and they may become strong to severe with large hail and damaging wind gusts. The shear will be the limiting factor so storms are not expected to be particularly long-lived. This will keep the severe threat in the marginal or slight SPC categories. Monday may be the day with the best severe setup since similar instability and moisture will be in place. However, there will likely be a shortwave aloft that will increase deep layer shear and forcing so better coverage of strong to severe storms is expected. This threat may require a slight or enhanced SPC risk if the timing of the shortwave is roughly in the afternoon or evening Monday. A ridge will strengthen and move north over Colorado on Tuesday and Wednesday. This will result in dry conditions and much warmer temperatures. Wednesday appears to the be warmest day with highs reaching the upper 90s across the plains with some locations like Greeley having a chance to hit 100. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1152 AM MDT Fri Jul 4 2025 VFR conditions expected throughout the TAF period. The main impact today will be wind gusts from isolated thunderstorms. If a storm were to go over a terminal, gusts could reach 35 knots. The most likely time for a storm to impact the terminals is 19-22Z. Drainage will return for the latter part of the evening but a weak boundary will move across the terminals shifting winds to the north or northwest overnight. Isolated storms are again possible Saturday afternoon with winds being the primary impacts. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Danielson AVIATION...Danielson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1110 AM MDT Fri Jul 4 2025 COZ030>051-051715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1110 AM MDT Fri Jul 4 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will develop over the entire forecast area this afternoon. The main threats from the storms will be lightning and wind gusts between 35-50 mph, though a few storms could also produce brief heavy rain and small hail. The chance for thunderstorms diminishes greatly after sunset across the I-25 corridor. .DAYS TWO THROUGH SEVEN...Saturday through Thursday For this weekend into early next week, there will continue to be a chance of afternoon and evening thunderstorms each day. Some storms this weekend could be strong to severe across the eastern plains with large hail and damaging wind gusts the primary threats. Very hot temperatures are expected on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
1143 AM MDT Fri Jul 4 2025
COZ036-040-041-041830-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County CO-Jefferson and West
Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast
Park Counties Below 9000 Feet CO-Elbert/Central and East Douglas
Counties Above 6000 Feet CO-
1143 AM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTH CENTRAL DOUGLAS COUNTIES UNTIL 1230 PM MDT...
At 1143 AM MDT, Doppler radar was tracking a strong thunderstorm
near South Platte, or 22 miles southwest of Denver, moving southeast
at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Southern Highlands Ranch, northwestern Castle Rock, Roxborough
Park, Sedalia, Louviers, South Platte, Castle Pines, Shamballa and
Kassler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3943 10522 3948 10520 3952 10511 3951 10510
3951 10512 3949 10512 3948 10513 3948 10512
3949 10509 3951 10508 3953 10508 3948 10485
3935 10491 3930 10502
TIME...MOT...LOC 1742Z 299DEG 13KT 3946 10517
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GimmestadSpecial Weather Statement
National Weather Service Denver CO
1234 PM MDT Fri Jul 4 2025
COZ036-041-041915-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-Elbert/Central
and East Douglas Counties Above 6000 Feet CO-
1234 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DOUGLAS COUNTY
UNTIL 115 PM MDT...
At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm
near Perry Park, or 28 miles south of Denver, moving southeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Southern Castle Rock, Larkspur, Greenland and Perry Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 10507 3942 10493 3927 10467 3918 10470
3913 10475 3913 10490
TIME...MOT...LOC 1834Z 310DEG 15KT 3932 10497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GimmestadSpecial Weather Statement
National Weather Service Denver CO
249 PM MDT Fri Jul 4 2025
COZ032-034-042130-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties
Above 9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
249 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GRAND COUNTY UNTIL 330
PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Williams Fork Reservoir, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Hot Sulphur Springs, Parshall and Williams Fork Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3996 10630 4003 10631 4011 10604 4003 10589
3992 10587 3993 10629
TIME...MOT...LOC 2049Z 257DEG 16KT 3998 10622
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GimmestadSpecial Weather Statement
National Weather Service Denver CO
351 PM MDT Fri Jul 4 2025
COZ042-048-042245-
Logan County CO-Northeast Weld County CO-
351 PM MDT Fri Jul 4 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT LOGAN AND EAST
CENTRAL WELD COUNTIES UNTIL 445 PM MDT...
At 351 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from 12 miles northeast of Westplains to 9
miles north of Stoneham, or extending from 20 miles southeast of
Kimball to 27 miles west of Sterling, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Sterling, Merino, Iliff, Peetz, North Sterling Reservoir, Logan
Corners, Padroni, Atwood, Pawnee Pass, Westplains, Willard and
Proctor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on North Sterling Reservoir, get out of the water and secure
loose items. Boaters can expect strong gusty winds and locally
higher waves. Boaters should seek safe harbor immediately.
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 4074 10380 4090 10355 4100 10347 4100 10299
4088 10285 4056 10308 4044 10323 4044 10347
4052 10347 4052 10356
TIME...MOT...LOC 2150Z 308DEG 23KT 4102 10340 4088 10352 4074 10369
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GimmestadSpecial Weather Statement
National Weather Service Denver CO
419 PM MDT Fri Jul 4 2025
COZ044-049-042245-
Washington County CO-Morgan County CO-
419 PM MDT Fri Jul 4 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT EASTERN MORGAN AND
NORTH CENTRAL WASHINGTON COUNTIES UNTIL 445 PM MDT...
At 419 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from 5 miles west of Willard to near Fort
Morgan, or extending from 21 miles west of Sterling to near Fort
Morgan, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Hillrose, Snyder, Midway,
Gary, Antelope Springs, Adena School, Prewitt Reservoir, Union,
Messex and Fort Morgan Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4011 10392 4044 10377 4052 10369 4052 10347
4044 10347 4044 10322 4000 10347
TIME...MOT...LOC 2219Z 282DEG 20KT 4058 10358 4042 10370 4019 10380
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GimmestadSpecial Weather Statement
National Weather Service Denver CO
459 PM MDT Fri Jul 4 2025
COZ044-048>051-042345-
Phillips County CO-Sedgwick County CO-Washington County CO-Morgan
County CO-Logan County CO-
459 PM MDT Fri Jul 4 2025
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT WESTERN PHILLIPS...
SOUTHWESTERN SEDGWICK...EAST CENTRAL MORGAN...EASTERN LOGAN AND
NORTHEASTERN WASHINGTON COUNTIES UNTIL 545 PM MDT...
At 459 PM MDT, Doppler radar was tracking an area of strong
thunderstorms extending from near Crook to 8 miles north of Gary, or
extending from 26 miles northeast of Sterling to 15 miles east of
Fort Morgan, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Sterling, Akron, Haxtun, Otis, Fleming, Merino, Iliff, Crook,
Paoli, Burdett, Lone Star, St Petersburg, Atwood, Platner,
Proctor, Prewitt Reservoir, Highland Center, Midway, Twin Buttes
and Fairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 4018 10363 4059 10327 4098 10284 4081 10233
4044 10256 4044 10278 4035 10278 4035 10279
4022 10279 3991 10313
TIME...MOT...LOC 2259Z 299DEG 23KT 4089 10284 4056 10318 4018 10353
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GimmestadThe Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
WeatherLink Station near Cope Colorado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261333, 1261334.